Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Morristown, TN

July 5, 2004Sullivan County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 8:25 PM EDT for Sullivan County, Washington County, Tennessee. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 8:25 PM EDT (00:25 UTC)
Expired
Jul 5, 2004, 9:45 PM EDT
In force
80 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 060025
SVRMRX
TNC163-179-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 945 PM EDT

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF BAYS MOUNTAIN
  PARK TO 8 MILES SOUTHWEST OF FALL BRANCH...OR FROM 4 MILES
  SOUTHWEST OF GATE CITY TO 13 MILES NORTHEAST OF GREENEVILLE...
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SULLIVAN GARDENS AROUND 830 PM EDT
  LIMESTONE AROUND 835 PM EDT
  WARRIORS PATH STATE PARK AROUND 840 PM EDT
  GRAY AROUND 845 PM EDT
  JONESBOROUGH AROUND 850 PM EDT
  EMBREEVILLE AROUND 855 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3661 8265 3610 8266 3620 8239 3639 8229
      3659 8188

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 6:35 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE
THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE
ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO
POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Special weather statement, Jul 5, 7:12 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060115-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
712 PM EDT (612 PM CDT) MON JUL 5 2004

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT
(800 PM CDT) FOR MUCH OF EAST AND SOUTHEAST TENNESSEE...
...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...

A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AROUND 20 MPH
INTO THE SMOKIES. THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS.
THROUGH 900 PM EDT...NORTHWEST WINDS GUSTING TO NEAR 35 MPH WILL
PERSIST TO THE WEST OF THE LEAD THUNDERSTORMS. THESE WINDS MAY
CAUSE ADDITIONAL MINOR TREE DAMAGE AND POWER OUTAGES.

ADDITIONAL THUNDERSTORMS WILL MOVE EAST FROM EAST KENTUCKY INTO
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.

TD
Local storm report, Jul 5, 7:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     PIGEON FORGE            35.79N 83.56W
07/05/2004                   SEVIER             TN   AMATEUR RADIO

            4 TREES DOWN IN PIGEON FORGE.

&&

FEF/GM
Local storm report, Jul 5, 7:23 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
07/05/2004                   UNION              TN   AMATEUR RADIO

            SEVERAL TREES DOWN IN AND AROUND LUTTRELL.

&&

FEF/GM
Local storm report, Jul 5, 7:43 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
07/05/2004                   COCKE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

FEF/GM
Local storm report, Jul 5, 7:59 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/05/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0745 PM     TSTM WND DMG     2 S PENNINGTON GAP      36.73N 83.03W
07/05/2004                   LEE                VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS SOUTHERN PART OF THE COUNTY.

0755 PM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
07/05/2004                   CLAY               NC   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

FEF/GM
Local storm report, Jul 5, 8:14 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/05/2004                   BRADLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHWESTERN PART OF COUNTY

0740 PM     TSTM WND DMG     COPPERHILL              34.99N 84.36W
07/05/2004                   POLK               TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

FEF/GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:59 PM EDTSevere Thunderstorm WarningMRXCarter61 min
Jul 5, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson46 min
Jul 6, 2:24 PM EDTSevere Thunderstorm WarningMRXMarion36 min
Jul 6, 3:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Jul 6, 3:38 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jul 6, 3:46 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
Jul 6, 4:19 PM EDTTornado WarningMRXPolk41 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe64 min
Jul 6, 5:01 PM EDTSevere Thunderstorm WarningMRXScott44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.